MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G23814
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
After gastrectomy, the user inserted zilbs-635-8-12 from a accessory channel of fujifilm/short double balloon endoscope ei-580bt, and performed ercp for the postoperative reconstruction of intestinal tract.There was also a tortuosity of endoscope, he felt a resistance but could advance zilbs-635-8-12 to a target site of intrahepatic bile duct.He pulled the sheath to deploy the stent but the sheath severed.He selected zilbs-635-8-10 instead to complete placement procedure.No health hazard.General questions for all complaints: (if any damages were confirmed prior to use)was the package damaged? no.(if any damages were confirmed prior to use)how was the device stored? n/a.Was a sphincterotomy or balloon dilation performed prior to use of the stent device? unknown.Was post-dilation performed after the placement of the stent? no.What brand of endoscope was used with the device? fujifilm/ei-580bt.What was the target location for the complaint device? left intrahepatic bile duct.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.Details of the wire guide used (name, diameter, hyrdophyllic?) piolax/wrangler guide wire mesa-3545m 0.035inch hydrophilic.Was resistance encountered when advancing the wire guide or delivery system to the target location? yes, inserting a delivery system.How did the physician deal with this resistance? the physician pushed ahead.Was the patient's anatomy tortuous? yes, there was a loop shape after a reconstruction of intestinal tract.Did the tip of the delivery system cross the target location? yes.Did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? yes.Was the stent being placed through the side wall of a previously placed stent? no.Was the elevator in the down position during deployment? yes, there wasn't the elevator.Are images of the device of procedure available? pls.Refer patient/event info tab.Sheath separation: details of the wire guide used (diameter, hydrophyllic, make)? piolax/guide wire 0.035inch hydrophilic.Was high resistance encountered during stent deployment? yes.Was the patient's lesion heavily calcified / was the patient anatomy tortuous? unknown.Was pre dilatation conducted prior to stent deployment? no.Was the stent device flushed through the flushing port(s) before the procedure, as per ifu? yes.Was the delivery system damaged/kinked/twisted? no.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? yes.Deployment difficulty: was the device flushed through the flushing port before the procedure, as per ifu? yes.Was the stent fully deployed in the patient? no.Was the target site severely calcified? unknown.Was patient anatomy tortuous? yes.Was pre dilatation conducted before stent deployment? no.Was the delivery system kinked or twisted during deployment? no.Thumbwheel only ¿ was the distal end of the stability sheath inside the access sheath? thumbwheel only ¿ was the retraction sheet being held during deployment?.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Supplemental follow-up mdr report is being submitted due to the receipt and evaluation of the complaint device on 23rd mar 2023.
 
Event or Problem Description
Supplemental follow-up mdr report is being submitted due to the completion of the investigation on 18-may-2023.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018 device evaluation off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.Trending will monitor if any future investigation is required.The zilbs-635-8-12 device of lot number c1755617 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.An additional (b)(4) (report reference number 3001845648-2023-00426) was raised to capture the off label use of the replacement device used to complete the procedure successfully.Lab evaluation the device related to this occurrence underwent a laboratory evaluation on the (b)(6) 2023.On evaluation of the device the following was noted: visual inspection: ¿ red safety tab not returned.¿ outer sheath separated approximately 28cm from white tip.Functional inspection: ¿ device flushed with no issue.¿ 0.035" wire guide passed without issue.This is the correct wire guide size for this device as per japanese insert.¿ unable to deploy the stent.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.An nc code (gen-066) was noted on the work order, however this unit was subsequently scrapped and would not have attributed to this complaint issue.Ifu/label review the japanese packaging insert (b)(6) supplied with the device complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.This states the following: "this device is a stent that is endoscopically inserted to the obstruction in the biliary tree caused by malignant neoplasm to dilate strictures and maintain patency of the biliary tree".It also states: ¿contraindications include those specific to ercp and any procedure to be performed in conjunction with stent placement.There is evidence to suggest that the customer did not follow the japanese packaging insert.From the information received it is known that the device was used during an ercp for the postoperative reconstruction of intestinal tract and the anatomy had been reconstructed after gastric resection.This is considered altered patient anatomy.Image review an image was not returned for evaluation root cause review a definitive root cause of off label use and the user not following the japanese insert was identified from the available information.From the information provided it is known that the device was used in a patient who had undergone a gastrectomy.This is considered altered patient anatomy and a contraindication to ercp.It is possible that the use of the device in this way caused or contributed to increased resistance and force on the delivery system during attempted deployment resulting in the sheath becoming separated.From the information provided by the user it is also known that the patient's anatomy was tortuous, that there was a loop shape after the reconstruction of intestinal tract, that the delivery system was tracked around a tight angle and that high resistance was encountered when advancing the delivery system and during the attempted stent deployment.This tortuous altered anatomy could have caused or contributed to the sheath becoming severed due to excessive force needed to overcome the resistance encountered during advancement and the attempted deployment.The user has not complied with the requirements of the japanese insert with respect to the intended use of the device.As per d00213689, rev006, section 5.3 table 1 - off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.As the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Confirmation of complaint complaint is confirmed as the failure was verified in the laboratory.Summary according to the initial reporter after gastrectomy, the user inserted zilbs-635-8-12 from a accessory channel of fujifilm/short double balloon endoscope ei-580bt, and performed ercp for the postoperative reconstruction of intestinal tract.There was also a tortuosity of endoscope, he felt a resistance but could advance zilbs-635-8-12 to a target site of intrahepatic bile duct.He pulled the sheath to deploy the stent but the sheath severed.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Another zilbs device was used in the same procedure to complete the treatment.An additional (b)(4) will capture the off label use of this successful stent in an altered anatomy.Investigation findings conclude that a definitive root cause was established.The user has not complied with the requirements of the japanese insert with respect to the intended use of the device.From the information provided it is known that the device was used in a patient who had undergone a gastrectomy.This is considered altered patient anatomy and a contraindication to ercp.It is possible that the use of the device in this way caused or contributed to increased resistance and force on the delivery system during attempted deployment resulting in the sheath becoming separated.The japanese insert states that this device is a stent that is endoscopically inserted to the obstruction in the biliary tree caused by malignant neoplasm to dilate strictures and maintain patency of the biliary tree and also that contraindications include those specific to ercp and any procedure to be performed in conjunction with stent placement.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key16458599
Report Number3001845648-2023-00145
Device Sequence Number11361190
Product Code FGE
UDI-Device Identifier10827002238142
UDI-Public(01)10827002238142(17)230901(10)C1755617
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2023
Device Model NumberG23814
Device Catalogue NumberZILBS-635-8-12
Device Lot NumberC1755617
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/01/2023
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/02/2023
Supplement Date Received by Manufacturer02/02/2023
02/02/2023
Initial Report FDA Received Date03/01/2023
Supplement Report FDA Received Date04/20/2023
06/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown